Kentucky, 2012

Hail in Kentucky, March 30, 2012

March 30, 2012 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in the unstable air mass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in the unstable air mass across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:55 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 11:55 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT FRI MAR 30 2012

.UPDATE...
ISSUED AT 1253 PM CDT FRI MAR 30 2012

LATEST UPDATE INCLUDES NEW AVIATION SECTION AND LONG TERM UPDATE.

UPDATE ISSUED AT 1233 PM CDT FRI MAR 30 2012

REFINED THE TIMING AND INTENSITY OF THE POP/WEATHER GRIDS FOR THE REST
OF TODAY AND INTO TONIGHT. ADJUSTMENTS WERE ALSO MADE TO REFINE OTHER
SENSIBLE WEATHER ELEMENTS...SUCH AS TEMPERATURE...DEWPOINT...WIND...SKY
COVER AND RELATIVE HUMIDITY.

WITH THE MANDATORY LEVEL UPPER AIR ANALYSIS...THERE WAS A MAXIMUM
OF HIGHER THETA-E AIR OVER SOUTHEAST OK...NORTHERN AR...AND
SOUTHEAST MISSOURI THIS MORNING...WITH A SECONDARY AREA OVER
NORTHERN AND NORTHEAST ILLINOIS. THE BEST LOW LEVEL MOISTURE WAS OVER
WEST KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

THE 12KM NAM-WRF AND 3KM HRRR NUMERICAL MODEL
MASS/INSTABILITY/RADAR REFLECTIVITY FIELDS SUGGEST THAT THE
NORTHERN INDIANA CONVECTION AND NEWLY MINTED CENTRAL KENTUCKY CONVECTION
SHOULD GRADUALLY BUILD WESTWARD WITH TIME. THE 0-3/3-6KM NAM-WRF BULK
SHEAR REMAINS LOW /15-25 KNOTS/...SO SIGNIFICANT STORM
ORGANIZATION MAY NOT BE IN THE CARDS FOR THE AREA. HOWEVER...SHARP
LAPSE RATES AND DECENT CAPE/DOWNDRAFT CAPE SUGGEST THE POTENTIAL
THAT GOOD UPDRAFTS WILL WARRANT THE MENTION OF AT LEAST SMALL HAIL
AND GUSTY WINDS IN THE GRIDDED FORECAST THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. AT THIS TIME...FOCUSED THIS MENTION OF
HAIL/WIND IN THE SCATTERED THUNDERSTORM COVERAGE AREA.

THE NAM-WRF/GFS/RUC APPEARED TO INITIALIZE BETTER WITH INSTABILITY
/LIFTED INDEXES/ AND PRECIPITABLE WATER FROM THE GOES SOUNDER
IMAGERY VERSUS THE REST OF THE MODEL GUIDANCE THIS MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 1233 PM CDT FRI MAR 30 2012

IN LINE WITH THE MIDNIGHT SHIFT ADJUSTMENT FOR POPS/WEATHER
TONIGHT INTO SATURDAY...ADJUSTED AND SLIGHTLY INCREASED RAIN
CHANCES MAINLY OVER SOUTHEAST MISSOURI. GIVEN THE STRONGER DRY AIR
ADVECTION AHEAD OF THE FRONTAL BOUNDARY ON SATURDAY...KEPT RAIN
CHANCES OUT OF A VAST MAJORITY OF SOUTHERN ILLINOIS AND WEST
KENTUCKY AND ALL OF SOUTHWEST INDIANA.

RIDGING ON SUNDAY STILL REMAINS DOMINANT...SO LOW TO MIDDLE 80S
AND LIMITED CLOUD COVER REMAIN ON TARGET IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY THE GFS HAS BEEN MORE CONSISTENT IN BRINGING ENERGY OUT OF
THE SOUTHWEST U.S. EARLY IN THE WEEK...IN THE FORM OF A CUT OFF AS
IT MOVES ACROSS THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI
VALLEY REGION. THE GFS AND GEM MODELS ARE IN DECENT AGREEMENT AND
WE GENERALLY USED A BLEND OF THE TWO AS A GUIDE.

H5 RIDGING ACROSS THE REGION SHOULD KEEP MONDAY ESSENTIALLY DRY.
CANNOT RULE OUT SOMETHING ISOLD...BUT TOO LOW OF A CHANCE TO MENTION
AT THIS TIME. CHANCES OF CONVECTION WILL INCREASE FROM LATE MONDAY
NIGHT THROUGH TUESDAY AS SOME ASSEMBLANCE OF THE CUT OFF APPROACHES
THE REGION FROM THE WEST. WILL CONTINUE CHANCES THROUGH WEDNESDAY
AND THEN LEAVE THE REST OF THE FORECAST DRY FOR NOW. WE MAY WITH
TIME NEED TO LINGER POPS FOR CONVECTION BEYOND WEDNESDAY. BUT GIVEN
THE DEGREE OF LOW CONFIDENCE/UNCERTAINTY...PREFER TO WAIT UNTIL
LATER SOLUTIONS SHOW A MORE CONSISTENT TREND DAY 6 AND BEYOND.

MONDAY WILL START OFF UNSEASONABLY WARM...NOTHING NEW THIS EARLY
SPRING. ONCE THE UPPER LOW BECOMES A FACTOR...TEMPERATURES SHOULD
LOWER TO CLOSER TO NORMAL VALUES FOR EARLY APRIL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY KEPT THE TAFS SIMPLE GIVEN LOW PROBABILITIES OF CONVECTION
AT ANY GIVEN POINT. DEPICTED CU AND SSW WINDS GUSTY THROUGH LATE
AFTERNOON. KEPT CB MENTION GOING UNTIL WINDS SHIFT AROUND LATER
TONIGHT TO NNE. UPDATES MAY BE REQUIRED SHOULD CONFIDENCE INCREASE
THAT CONVECTION WILL DIRECTLY AFFECT THE TERMINALS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 30, 11:44 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT FRI MAR 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1244 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF SOUTHWEST INDIANA
AND WEST KENTUCKY...AS WELL AS PART OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE RISK AREA IS ALONG AND EAST OF A LINE
FROM PERRYVILLE AND MARBLE HILL MISSOURI TO FULTON KENTUCKY.

THE PRIMARY SEVERE THUNDERSTORM HAZARDS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE A CONCERN AS THE STORMS MOVE EXTREME SOUTHERN ILLINOIS AND
WEST KENTUCKY LATER THIS AFTERNOON AND THIS EVENING.

ONCE THE STORMS DEVELOP...THEY WILL LIKELY MOVE EAST...SOUTHEAST
BETWEEN 15 AND 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE OVER SOUTHERN
SECTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY ON
SATURDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY AND
TUESDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS POSSIBLE FROM MID AFTERNOON THROUGH
EARLY THIS EVENING.

SMITH

In the hours before

Local storm report, Mar 30, 5:08 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             CAMPBELL HILL           37.93N 89.55W
03/30/2012  M1.50 INCH       JACKSON            IL   EMERGENCY MNGR

            PING PONG SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 5:48 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             ALBION                  38.38N 88.06W
03/30/2012  M0.88 INCH       EDWARDS            IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 7:05 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SW AVA                37.87N 89.52W
03/30/2012  M0.75 INCH       JACKSON            IL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED SOUTHWEST OF AVA.

&&

SMITTY
Local storm report, Mar 30, 7:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             EVANSVILLE              37.98N 87.54W
03/30/2012  M0.75 INCH       VANDERBURGH        IN   OTHER FEDERAL

            DIME SIZE HAIL REPORTED ON EAST SIDE OF TOWN. SEVERAL
            REPORTS OF PEA SIZE HAIL THROUGHOUT THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 9:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             HENDERSON               37.84N 87.58W
03/30/2012  M0.75 INCH       HENDERSON          KY   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henderson

When
March 30, 9:15 PM CST
Where
Henderson County, 0.69 mi N of Henderson
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.840, -87.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374226.